Iowa, 2009Strong Wind in Iowa, May 20, 2009
May 20, 2009 · NWS FSD · 1 event in 1 county or zone
South winds sustained at around 35 mph with gusts as high as 52 mph blew down a large tree at Sergeant Bluff during the afternoon of May 20th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
South winds sustained at around 35 mph with gusts as high as 52 mph blew down a large tree at Sergeant Bluff during the afternoon of May 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 20, 9:14 AM CST, 3 hours 46 minutes earlier.
Area forecast discussion, May 20, 9:14 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 AM CDT WED MAY 20 2009
.DISCUSSION...
FORECAST ON TRACK AND WILL NOT BE MAKING ANY MAJOR CHANGES. PLENTY
OF WIND WITH A HIGH END WIND ADVISORY ONGOING. DEBATED ABOUT ISSUING
A HIGH WIND WARNING WITH 55 KNOTS AROUND 1500-2500 FEET...BUT WITH A
SLOWLY SLACKENING GRADIENT THROUGH THE MORNING INTO THE
AFTERNOON...BELIEVE THAT WINDS ARE PEAKING NOW AND WILL SLOWLY
DECREASE INTO THE AFTERNOON...BUT STILL REMAIN VERY STRONG.
TEMPERATURES ARE A LITTLE SLOW TO RISE WITH SOME CLOUD COVER HANGING
AROUND...BUT WITH INCOMING FRONT...FORECAST HIGHS MAY BE ON THE HIGH
END BUT ARE WELL WITHIN RANGE.
INCOMING COLD FRONT WILL BE THE FOCUS LATE THIS AFTERNOON AND
OVERNIGHT AS A POTENTIAL FOR A FEW THUNDERSTORMS EXISTS. UPPER LEVEL
SUPPORT NOT VERY IMPRESSIVE...SO WITH A FAIRLY STRONG CAP IN PLACE
NEAR AND AHEAD OF THE FRONT...FEEL THAT THE BETTER CHANCES FOR
THUNDERSTORMS WILL BE ALONG AND JUST BEHIND THE FRONT LATER TONIGHT
AND ESPECIALLY WEST OF THE JAMES RIVER. ISOLATED SEVERE STORMS WILL
BE POSSIBLE WITH CAPE VALUES AROUND 1500 J/KG AND WITH DECENT
SHEAR...ALBEIT MAINLY UNIDIRECTIONAL...A FEW ROTATING STORMS CAPABLE
OF PRODUCING HALF DOLLAR SIZED HAIL MAY DEVELOP. WITH A DRY AND WELL
MIXED 800MB-SFC LAYER A FEW WIND GUSTS TO 60 MPH WILL ALSO BE
POSSIBLE.
&&
.AVIATION...
SLY WINDS WL REMAIN STRONG AND GUSTY AHEAD OF AN APCHG CDFNT TODAY.
FQT GUSTS AOA 30KTS EXPECTED NEAR/EAST OF A LINE FROM KBKX-KYKN...
INCLUDING KFSD/KSUX TAF LOCATIONS...WITH STRONGEST WIND GUSTS NEAR
45KTS ALONG AND EAST OF BUFFALO RIDGE IN SWRN MN. WINDS SHOULD
DIMINISH WEST TO EAST THROUGH THE LATE AFTERNOON/EVENING AS THE
CDFNT PUSHES INTO THE AREA. MOST LIKELY TIMING FOR FROPA SHIFTING
WINDS FROM SWLY TO WLY-NWLY WILL HIT KHON 20/19Z-21Z. EWD PROGRESS
OF FRONT SLOWS OVERNIGHT...REACHING KFSD AROUND 21/04Z-06Z AND KSUX
AFTER 21/09Z.
CONVECTIVE THREAT INCREASES ALONG AND BEHIND THE CDFNT...AS SUBTLE
UPPER WAVE RIDES NORTHEAST ALONG THE BOUNDARY AFTER 21/00Z. WARM
TEMPERATURES ALOFT SHOULD LIMIT DEVELOPMENT SOUTH OF THE BOUNDARY
AND THUS WILL KEEP ANY MENTION OF TSRA OUT OF KSUX TAF AT THIS TIME.
IN UPCOMING 20/12Z TAF ISSUANCE...WILL MENTION 2-3 HOURS OF MVFR
VSBYS WITH TSRA AT KHO
&&
.PREV DISCUSSION...
ONE MORE VERY WARM AND WINDY DAY BEFORE THINGS COOL DOWN TONIGHT
FOLLOWING THE PASSAGE OF A COLD FRONT. 50+ KT LOW LEVEL JET
CURRENTLY OVER ERN SD WILL SLOWLY WEAKEN WHILE SHIFTING EAST INTO MM
AND IA. WINDS IN THE MML AREA CONTINUE TO BLOW RIGHT AROUND THE
ADVISORY MARK EARLY THIS MORNING AND WILL ONLY STRENGTHEN WITH A
LITTLE BIT MIXING AFTER SUNRISE. EXPECTING SUSTAINED WINDS TO BUMP
UP TO AROUND 30 MPH MOST EVERYWHERE EAST OF A TROUGH AXIS
TODAY...BUT SHOULD SEE THE STRONGER WINDS GENERALLY ALONG AND EAST
OF I29...SO HAVE ISSUED A WIND ADVISORY FOR THESE AREAS TODAY. COULD
EVEN SEE A FEW GUSTS OF 50 MPH INTO SW MN AND NW IA.
WILL CERTAINLY SEE SOME 90S AGAIN TODAY AND WOULD NOT BE SURPRISED
TO SEE TEMPERATURES ABOVE CURRENT FORECAST IN SOME PLACES. MODELS
DID NOT HANDEL DIABATIC HEATING VERY WELL YESTERDAY...HENCE THE
WIDESPREAD MID TO UPPER 90S. SUSPECT THIS COULD BE THE CASE AGAIN TO
DAY...SO GENERALLY HAVE TEMPERATURES ABOVE GUIDANCE...ESPECIALLY
ABOVE THE METS LOW TO MID 80S FOR SOME PLACES. THERE IS MORE
MOISTURE AND SHOULD BE SOME CIRRUS AROUND TODAY...SO SHOULD NOT BE
QUITE AS WARM AS YESTERDAY...BUT STILL TOASTY.
NAM HAS BACKED OFF ON THE EXCESSIVE CAP FOR LATE THIS AFTERNOON
AND EVENING. GENERALLY LOOKING AT LESS THAN 40 J/KG OF CIN IN BOTH
THE GFS AND NAM THIS AFTERNOON ALONG THE TROUGH AXIS OVER S CNTRL
SD. ONLY QUESTION IS IF THERE WILL BE ENOUGH LOW LEVEL CONVERGENCE
TO POP SOMETHING LATE THIS AFTERNOON. SUSPECT THE WILL ENOUGH
CONVERGENCE TO POPS A FEW ISOLATED STORMS ALONG AXIS. LOOKS LIKE
ENOUGH CAPE AND SHEAR THAT INITIAL THUNDERSTORM DEVELOPMENT WOULD BE
IN THE FORM OF SUPERCELLS. OVERALL SEVERE STORM THREAT IS ON THE LOW
SIDE. FREEZING LEVELS AND WET BULB ZERO ARE WAY UP THERE...13KT AND
10KT RESPECTIVELY...SO GOING TO TAKE A VIGOROUS SUPERCELL TO PRODUCE
SEVERE HAIL...BUT NOT OUT OF THE QUESTION. AS THE EVENING
CONTINUES...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE AS
ENERGY SLIDES OUT OF CO...EVENTUALLY INTO CNTRL SD. ALTHOUGH
PRECIPITATION CHANCES WILL INCREASE...ANY THREAT FOR SEVERE WEATHER
WILL WANE. SHOWER AND THUNDERSTORM ACTIVITY SHOULD MOVE FROM N CNTRL
NEB LATE THIS EVENING...AND THEN SPREAD NE INTO SW MN AFTER
MIDNIGHT...RIDING ALONG A MIDLEVEL BNDRY. SHOULD SEE SOME FAIRLY
HEALTHY RAINFALL AMOUNTS OF AROUND 1 INCH ALONG THE BNDRY PROVIDED
THAT PWS ARE WELL OVER 1 INCH. AWAY FROM THE BNDRY WILL NOT SEE MUCH
IF ANY PRECIPITATION.
THE REMAINDER OF THE WEEK AND INTO THE WEEKEND REMAINS A CHALLENGING
FORECAST. NOT MUCH CONSISTENCY IN THE PLACEMENT OF A STALLED OUT
FRONTAL BNDRY. NAM PUSHES THIS FRONT SOUTH OF THE AREA FOR THU NIGHT
AND FRIDAY...WHILE THE GFS HANGS IT ACROSS THE SRN CWA. ACTUAL
PLACEMENT OF THE FRONT WILL MAKE BIG DIFFERENCES IN SKY COVER...
TEMPERATURES...AND CHANCES FOR PRECIPITATION. LITERALLY TALKING
ABOUT A 20 DEGREE DIFFERENCE IN TEMPERATURES EITHER SIDE OF THE
FRONT. FOR NOW...PLAYED IT SAFE...HEDGING TEMPERATURES CLOSE TO
MIDDLE OF THE ROAD.
&&
.FIRE WEATHER...
LOW RELATIVE HUMIDITIES...VERY WARM TEMPERATURES...AND VERY STRONG
SOUTH TO SOUTHWEST WINDS WILL LEAD TO A VERY HIGH TO EXTREME FIRE
DANGER IN ERN AREAS TODAY. THE ONE MITIGATING FACTOR AS 1 HOUR FUELS
ARE ON THE LOW SIDE AS MUCH OF THE COOL SEASON GRASSES ARE PLENTY
GREEN AND A GOOD 1 TO 2 FT TALL. THE COOL SEASON GRASSES WILL LIMIT
THE THREAT OF FIRE IGNITION...BUT SHOULD A FIRE GET STARTED...40-50
MPH GUSTS AND LOW RHS THAT ARE EXPECTED WOULD RAPIDLY SPREAD A FIRE
WERE IT TO GET INTO THE TALLER DORMANT WARM SEASON GRASSES.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVY FROM 10 AM CDT THROUGH 7 PM CDT TODAY FOR ALL AREAS.
MN...WIND ADVY UNTIL 7 PM CDT TODAY FOR MNZ071-072-080-081-089-090-
097.
WIND ADVY FROM 10 AM CDT THROUGH 7 PM CDT TODAY FOR MNZ098.
NE...WIND ADVY FROM 10 AM CDT THROUGH 7 PM CDT TODAY FOR ALL AREAS.
SD...WIND ADVY FROM 10 AM CDT THROUGH 7 PM CDT TODAY FOR SDZ040-
055-056-061-062-066-067-069>071.
&&
97Hazardous weather outlook, May 20, 10:30 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 AM CDT WED MAY 20 2009
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1130 AM CDT WED MAY 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A COLD FRONT MAY SPARK A FEW THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING OVER SOUTH CENTRAL SOUTH DAKOTA AND
PORTIONS OF THE JAMES VALLEY. SHOULD STORMS DEVELOP...THEY WILL
HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING HAIL TO THE SIZE
OF HALF DOLLARS.
A SEPARATE AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE
OUT OF NORTH CENTRAL NEBRASKA LATE THIS EVENING...AND THEN MOVE
ACROSS PORTIONS OF SOUTHEAST SOUTH DAKOTA...AND EVENTUALLY INTO
SOUTHWEST MINNESOTA LATE TONIGHT. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.
WIND AND FOG...
IT WILL AGAIN BE WINDY ACROSS MUCH OF THE AREA TODAY. SUSTAINED
SOUTHERLY WINDS OF 25 TO TO 35 MPH WILL BE FOUND ACROSS SOUTHEAST
SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND
NORTHEAST NEBRASKA. WIND GUSTS OF 40 TO 45 MPH WITH BE COMMON AND
A FEW GUSTS TO 50 MPH WILL BE POSSIBLE INTO SOUTHWEST MINNESOTA
AND NORTHWEST IOWA. WINDS WILL SLOWLY DECREASE FROM WEST TO EAST
THIS AFTERNOON... THEN RAPIDLY DROP OFF THIS EVENING.
FIRE DANGER...
STRONG SOUTHERLY WINDS AND VERY WARM TEMPERATURES WILL PUSH THE
GRASSLAND FIRE DANGER INDEX INTO THE VERY HIGH AND EXTREME
CATEGORY TODAY FOR MUCH OF THE AREA. FIRES WILL HAVE THE
POTENTIAL TO SPREAD RAPIDLY IN VEGETATION WHICH IS STILL DORMANT.
OUTDOOR BURNING IS NOT RECOMMENDED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT IN MAINLY
CENTRAL SOUTH DAKOTA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Strong Wind, Woodbury
- When
- May 20, 1:00 PM CST to 5:00 PM CST
- Where
- Woodbury forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
South winds sustained at around 35 mph with gusts measured up to 52 mph blew down a large tree at Sergeant Bluff.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Michigan, May 20 to 26, 2009$4.0 million · 2 events
- Strong Wind in Minnesota, May 20, 2009$27,000 · 5 events
- Lightning Strike in New Mexico, May 20 to 24, 2009$25,000 · 1 event
- High Wind in North Dakota, May 20, 2009$20,000 · 56 kt wind · 1 event
- Hail and Damaging Wind in Florida, May 20 to 21, 2009$16,000 · 1 in hail · 5 events
- Waterspouts in South Atlantic Coastal Waters, May 20, 20098 events
- Strong Wind in Minnesota, May 20, 2009$500 · 4 events
- Hail and Damaging Wind in Nebraska, May 20, 20091 in hail · 4 events
- Hail and Damaging Winds in Florida, May 20, 2009$5,000 · 1 in hail · 3 events
- Flooding in Alaska, May 20 to 22, 2009$9,000 · 3 events
- Hail in Florida, May 20, 20090.88 in hail · 2 events
- Hail in Nebraska, May 20, 20090.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173701.